(NaturalNews) Proton pump inhibitors (PPIs, for short) have become hugely successful money makers for Big Pharma over the past decade, with sales of these stomach-acid reducers adding up to about $25.6 billion last year alone. The drugs (like Prilosec, Nexium, Prevacid and Aciphex) are sold both in prescription strength and over-the-counter to treat heartburn and gastroesophageal reflux disease (GERD). As NaturalNews has previously reported, PPIs are not the safe and innocuous medications most physicians claim them to be and are increasingly linked to a host of side effects. Now comes word that one type of PPI in particular, pantoprazole (marketed under the name Protonix) has a particularly bad downside -- causing potentially fatal pneumonia people who are already seriously ill and hospitalized.
Seriously ill patients are frequently given PPIs to supposedly prevent them from developing stress ulcers. In a new study just published in the journal CHEST
, researchers at Wake Forest University School of Medicine compared treatment with pantoprazole (which has become the favorite drug of its kind in many hospitals because it is more powerful than other drugs in its class) to another PPI, ranitidine (sold under the name Zantac).
"We conducted this study, in part, because we thought we were seeing more pneumonias than we were used to having," study co-author Dr. Marc G. Reichert, pharmacy coordinator for surgery at Wake Forest University Baptist Medical Center, said in a statement to the press. The researchers wanted to see if there was a connection between the PPIs and the increasing pneumonia
In fact, the results showed a significant linkage. Both PPI drugs decreased stomach acid but when the scientists analyzed the charts of 834 patients, they found that hospitalized cardiothoracic surgery patients
treated with pantoprazole were three times more likely to develop pneumonia.
This is a critically important finding because hospital-acquired pneumonia increases hospital stays by an average of seven to nine days, greatly increases medical costs and ups the risk of other complications. But the most important point is that this kind of pneumonia is a killer.
"As best we can tell, patients who develop hospital-acquired pneumonia or ventilator-acquired pneumonia have about a 20 to 30 percent chance of dying from that pneumonia. It is a significant event," senior study author Dr. David L. Bowton, professor and head of the Section on Critical Care in the Wake Forest Department of Anesthesiology, said in the media statement.
So why would a PPI cause someone to develop pneumonia in the hospital
? The researchers point out that acid-reducing drugs turn the stomach into a more hospitable environment for disease-causing bacteria to colonize. And when hospital patients are placed on breathing machines, stomach secretions containing these bacteria can regurgitate into their lungs, resulting in life-threatening pneumonia.
Currently, doctors and nurses are advised to raise the heads of patients' beds when they are on breathing machines so that refluxed stomach secretions are less likely to get into the lungs. However, the Chest
study suggests another way to keep critically sick patients from coming down with possibly fatal ventilator-associated pneumonia: don't give PPIs to them at all.
In the media statement, Dr. Bowton explained that the incidence of stress ulcer bleeding has gone down in recent years. This most likely is a result of hospitalized patients on breathing tubes being fed earlier after surgery than in years past -- having food in their stomachs most likely neutralizes or reduces the effects of stomach acid naturally
, without the use of drugs.
When doctors insist on putting patients on PPIs, the researchers said using an acid reducer other than the super strong pantoprazole is best in order to decrease the risk of developing pneumonia. But the bottom line is patients should not be on these drugs or, if they are, should be taken off PPIs as soon as they are off the breathing machine and eating. "Stopping the drugs earlier appears to be the best thing for patients," Dr. Reichert said.
In addition to putting hospitalized patients at increased risk for pneumonia, researchers have found PPIs may cause health problems ranging from dizziness and osteoporosis (http://www.naturalnews.com/025369_drugs_medication_osteoporosis.html
) to an increased risk of heart attacks and even worse GERD symptoms (http://www.naturalnews.com/026836_heartburn_GERD_drugs.html
). For more information: http://www1.wfubmc.edu/News/NewsARticle.htm?ArticleID=2711http://www.nlm.nih.gov/medlineplus/druginfo/meds/a601246.html
Have comments on this article? Post them here:
people have commented on this article.